Skip to main content

t-Linearization for the maximum diversity problem


We apply the t-linearization technique to the maximum diversity problem (MDP) and compare its performance with other well-known linearizations. We lift the t-constraints based on the cardinality restriction, derive valid inequalities for MDP, and show their usefulness to solve the problem within the t-linearization framework. We propose and computationally evaluate a branch-and-bound algorithm on benchmark instances. The algorithm is compared with other exact approaches from the literature.

This is a preview of subscription content, access via your institution.


  1. 1.

    Alidaee, B., Wang, H.: A note on heuristic approach based on UBQP formulation of the maximum diversity problem. J. Oper. Res. Soc. 68(1), 102–110 (2017)

    Article  Google Scholar 

  2. 2.

    Besanko, D., Perry, M.K., Spady, R.H.: The logit model of monopolistic competition: brand diversity. J. Ind. Econ. pp. 397–415 (1990)

  3. 3.

    Cevallos, A., Eisenbrand, F., Morell, S.: Diversity maximization in doubling metrics. In: Hsu, W.L., Lee, D.T., Liao, C.S. (eds) 29th International Symposium on Algorithms and Computation (ISAAC 2018), Leibniz International Proceedings in Informatics (LIPIcs), vol. 123, pp. 33:1–33:12. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik, Dagstuhl, Germany (2018)

  4. 4.

    Cevallos, A., Eisenbrand, F., Zenklusen, R.: Max-Sum Diversity Via Convex Programming. In: S. Fekete, A. Lubiw (eds.) 32nd International Symposium on Computational Geometry (SoCG 2016), Leibniz International Proceedings in Informatics (LIPIcs), vol. 51, pp. 26:1–26:14. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik, Dagstuhl, Germany (2016)

  5. 5.

    Duarte, A., Martí, R.: Tabu search and grasp for the maximum diversity problem. Eur. J. Oper. Res. 178(1), 71–84 (2007)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Eremeev, A.V., Kel’manov, A.V., Kovalyov, M.Y., Pyatkin, A.V.: Maximum diversity problem with squared euclidean distance. In: International Conference on Mathematical Optimization Theory and Operations Research, pp. 541–551. Springer (2019)

  7. 7.

    Erkut, E.: The discrete p-dispersion problem. Eur. J. Oper. Res. 46(1), 48–60 (1990)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Erkut, E., Neuman, S.: Comparison of four models for dispersing facilities. INFOR: Inf. Syst. Oper. Res. 29(2), 68–86 (1991)

  9. 9.

    Furini, F., Traversi, E.: Theoretical and computational study of several linearisation techniques for binary quadratic problems. Ann. Oper. Res. 279(1), 387–411 (2019)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Ghyczy, T.V.: Product diversity e proliferation as a new mode of competing in the motor car. Int. J. Veh. Des. 6(4–5), 423–425 (1985)

    Google Scholar 

  11. 11.

    Glover, F.: Improved linear integer programming formulations of nonlinear integer problems. Manag. Sci. 22(4), 455–460 (1975)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Glover, F., Kuo, C.C., Dhir, K.S.: Heuristic algorithms for the maximum diversity problem. J. Inf. Optim. Sci. 19(1), 109–132 (1998)

    MATH  Google Scholar 

  13. 13.

    Glover, F., Woolsey, E.: Converting the 0–1 polynomial programming problem to a 0–1 linear program. Oper. Res. 22(1), 180–182 (1974)

    Article  Google Scholar 

  14. 14.

    Gueye, S., Michelon, P.: A linearization framework for unconstrained quadratic (0–1) problems. Discret. Appl. Math. 157(6), 1255–1266 (2009)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kuo, C.C., Glover, F., Dhir, K.S.: Analyzing and modeling the maximum diversity problem by zero-one programming. Decis. Sci. 24(6), 1171–1185 (1993)

    Article  Google Scholar 

  16. 16.

    Lai, X., Hao, J., Yue, D., Gao, H.: Diversification-driven memetic algorithm for the maximum diversity problem. In: 2018 5th IEEE International Conference on Cloud Computing and Intelligence Systems (CCIS), pp. 310–314. IEEE (2018)

  17. 17.

    Lin, G.: Solving the maximum diversity problem using simulated annealing based evolutionary algorithm. Int. J. Innov. Comput. Inf. Control 13(5), 1769–1776 (2017)

    Google Scholar 

  18. 18.

    Macambira, E.M., Souza, C.C.D.: The edge-weighted clique problem: valid inequalities, facets and polyhedral computations. Eur. J. Oper. Res. 123(2), 346–371 (2000)

  19. 19.

    Martí, R., Gallego, M., Duarte, A.: A branch and bound algorithm for the maximum diversity problem. Eur. J. Oper. Res. 200(1), 36–44 (2010)

    Article  Google Scholar 

  20. 20.

    Martí, R., Gallego, M., Duarte, A., Pardo, E.G.: Heuristics and metaheuristics for the maximum diversity problem. J. Heuristics 19(4), 591–615 (2013)

    Article  Google Scholar 

  21. 21.

    Martí, R., Gallego, M., Duarte, A.: MDPLIB - Maximum Diversity Problem Library (2010).

  22. 22.

    McConnell, S.: The new battle over immigration. Fortune 117(10), 89 (1988)

    Google Scholar 

  23. 23.

    Pearce, D.: Economics e genetic diversity. Futures 19(6), 710–712 (1987)

    Article  Google Scholar 

  24. 24.

    Pisinger, D.: Upper bounds and exact algorithms for p-dispersion problems. Comput. Oper. Res. 33(5), 1380–1398 (2006)

    Article  Google Scholar 

  25. 25.

    Rodrigues, C., Quadri, D., Michelon, P., Gueye, S.: 0–1 quadratic knapsack problems: an exact approach based on a t-linearization. SIAM J. Optim. 22(4), 1449–1468 (2012)

    MathSciNet  Article  Google Scholar 

  26. 26.

    San Segundo, P., Coniglio, S., Furini, F., Ljubić, I.: A new branch-and-bound algorithm for the maximum edge-weighted clique problem. Eur. J. Oper. Res. 278(1), 76–90 (2019)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Silva, G.C., Ochi, L.S., Martins, S.L.: Experimental comparison of greedy randomized adaptive search procedures for the maximum diversity problem. In: International Workshop on Experimental and Efficient Algorithms, pp. 498–512. Springer, Berlin (2004)

  28. 28.

    Swierenga, R.P.: Ethnicity in historical perspective. Social Science pp. 31–44 (1977)

  29. 29.

    Vera, K., Lopez-Pires, F., Baran, B., Sandoya, F.: Maximum diversity problem. a multi-objective approach. CLEI Eletron. J. 21(2), 1–16 (2018)

  30. 30.

    Zhou, Y., Hao, J.K., Duval, B.: Opposition-based memetic search for the maximum diversity problem. IEEE Trans. Evol. Comput. 21(5), 731–745 (2017)

    Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Pablo Soares.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Soares, P., Campêlo, M. t-Linearization for the maximum diversity problem. Optim Lett 15, 2879–2895 (2021).

Download citation


  • Maximum diversity problem
  • Linearization
  • Branch-and-cut